Friday was especially notable, when the Medford Medical Center saw six overdoses within seven hours of each other.
Their emergency department saw six overdose patients, one of them died.
“Today is more than I‘ve ever seen in my 21 years of being here, we’ve seen six today and that’s just my patients,” Providence emergency physician Tamara Stewart said. “We are seeing so much drug addiction in the valley and its harming people tremendously, people are dying nearly every day.”
Providence said it’s nearly impossible to tell if something has been laced with fentanyl.
The DEA said on its own the drug is approximately 100 times more potent than morphine.
Medford Police said overdoses may be increasing, but they believe the increase in hospitalizations is being caused by a new mix of fentanyl.
“Narcan is meant for opiates, but it doesn’t work on sedatives, so what you’re seeing is, you’re seeing people now who are normally getting Narcan in the field and its not responding as well because of the xylazine, so I think that’s why you’re seeing an increase in people being taken to the hospital,” sergeant Josh Schilder
MPD said naloxone, also known as Narcan, is still a very important life-saving tool when dealing with overdoses.
Seraphina Pinsky of Max’s Mission, helps provide Narcan.
As fentanyl continues to be mixed with other drugs such as Xylazine, Pinksy said now more than ever, is a critical time to carry Narcan.
“The xylazine is a tranquilizer but we know naloxone in getting that in someone’s system is only going to help,” she said. “And then calling 9-1-1 help get them the support they need if xylazine is present.”
Max’s Mission has resources on it’s website, maxsmission.org, on how you can help save lives.
But Pinksy tells NBC5, they’ve had to increase their Narcan kits from one dose, to two, with stronger mixes of opioids being found.
© 2024 KOBI-TV NBC5. All rights reserved unless otherwise stated.